Aa
A
A
A
Close
Hepatitis C Community
13.3k Members
Avatar universal

Heart palpitations

Is anyone having heart palpitations ? I'm on week nine of treatment. Taking victrelis triple. Last time i had blood work they said everything was normal but my hemoglobin was low but that was normal and my palpitations could be due to that. Lately they have been lasting for hrs some times almost all day. I seen my nurse about two week ago now. And go again on Tuesday but am starting to worry about this can anyone shed some light
9 Responses
2061362 tn?1353283118
I'm pretty sure low hgb can cause heart palpitations, but I never had them. I did get very breathless though. Did they tell you how low your hgb is, or do you have a copy of your last lab? May want to go to emergency just in case if it is that bad or at least call them, sometimes it's better to be safe than sorry. Have you had your thyroid checked? I also think that that could cause palpitations. Good luck.
1654058 tn?1407162666
I had palps the year before diagnosis even. I know now it was anemia n hep c related. I'm 6 mos. post tx and have them if I drink more than a cup or coffee or green tea.
Are you on a beta blocker? I take Nadol for portal hypertension and that helps a lot. It is scary. Maybe try and lay down and rest in a calm environment. Mine seemed to get worse at night, but my dr said they probably happen all day, but when you're still, you can notice them more.
Ask your dr. Fear is the enemy and knowledge can help you get rid of it.
Good luck,
Karen :)
Avatar universal
I believe they said my hemoglobin level is 90 but don't have a copy of blood work and haven't had thyroid checked.
Avatar universal
Do I need a beta blocker ??? Is that normal I've never experience anything like this prior to treatment. I am a very heathy person besides the hep and was a ten kilometer runner prior to treatment so should have heathy heart and good cardio
1747881 tn?1546179478
"If my hemoglobin level is low does that mean I have anemia?"

Yes, with an HGB of 9.0 you would be considerd anemic and IMO you should be having weekly CBC's to monitor your HGB, ribavirin and victrelis are known to cause hemolytic anemia, perhaps discuss the use of procrit or a dose reduction in ribavirin to combat the anemia

------------------------------------------------------------------------------------------------------------

Anemia is a condition in which the body does not have enough healthy red blood cells. Red blood cells provide oxygen to body tissues.

Normally, red blood cells last for about 120 days before the body gets rid of them. In hemolytic anemia, red blood cells in the blood are destroyed earlier than normal.

Causes, incidence, and risk factors

Hemolytic anemia occurs when the bone marrow is unable to replace the red blood cells that are being destroyed.

The body may also destroy red blood cells because of:

•Exposure to certain chemicals, drugs, and toxins

http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0001597/

5.2 Anemia (Use with Ribavirin and Peginterferon Alfa)
Anemia has been reported with peginterferon alfa and ribavirin therapy. The addition of VICTRELIS to peginterferon alfa and ribavirin is associated with an additional decrease in hemoglobin concentrations.

http://www.merck.com/product/usa/pi_circulars/v/victrelis/victrelis_pi.pdf

Warnings and Precautions
​Significant adverse reactions associated with Ribavirin/peginterferon alfa-2a combination therapy hemolytic anemia, suppression of bone marrow function

http://www.drugs.com/pro/ribavirin.html

766573 tn?1365170066
The thing is without knowing your TSH (thyroid function), blood glucose, or blood pressure, whether you have a fever &/or how hydrated you are we can only speculate that the cause could be the meds or haemolytic anaemia.

This kind of anaemia has ☆nothing☆ to do with iron. It has to do with your red blood cells. The Vic (and/or Riba) is causing them to be destroyed at a faster rate. You will probably have labs drawn on Tuesday so your results may not be ready until the following day. Sometimes it takes longer but within the next few days.

Tell your nurse about your symptoms on the day of your appointment.    Make it a priority to ask for the name of someone you can call when you have questions or side effects.

These are some heavy duty drugs we are taking and the nurse won't know what you don't know until you ask. Also (please don't be offended if you have done this) but start obtaining copies of your labs. Ask if one of the nurses or technicians will fax, email or whatever your labs.  This was awkward for me in the beginning and I still had to call every single time to ask up until LabCorp made labs available on the Internet.

Sorry to go off on a ramble but this is really important. When you post questions you will be able to get more detailed, specific advice that you can act upon rather than waiting until you call a nurse and receiving general answers with no specifics.

Already you know your Hgb has declined a little. Find out what the plan is to help your Hgb from continuing to decline.

It will either be one of two things (maybe even both):
1) Drop your dose of Riba by 200 mg (or whatever)
2) Issue a prescription for Procrit

If they want to drop your Riba ask for how long. Ask what the next step is after that if your Hgb keeps dropping (or you feel poorly).

☞It looks like you are on week 11 (??) and you are taking all three meds now and your therapy is in full swing. Find out how your side effects are going to be managed. Not knowing could cause anxiety which for all we know could be contributing to your heart palpitations.☚

Hang in there until Tuesday and be sure to let us know the outcome ♫
Avatar universal

Your doctor may be correct  in that heart palitations can sometimes be a side effect of "drug induced hemolytic anemia"(see below)

Also...very often(especially early on in tx.) the thyroid gland goes  hyperthyrioid (overactive) and palpitations is a very common symptom off that.

Have you had your thyroid levels checked thru tx.? ..if not may be a good idea to see if that could be the problem

All the best

Will

What are the symptoms of hemolytic anemia?
Early symptoms of hemolytic anemia may include anorexia, weakness, fatigue, pale skin, headaches, dizziness, and faintness upon standing. Symptoms of worsening hemolytic anemia may include chest pain, difficulty breathing with exertion, fainting, palpitations, jaundice, and brown urine.

1654058 tn?1407162666
I'm also a runner... well, a walker now due to portal hypertension. I went on low dose beta blockers 2 years before diagnosis due to heart palps. The dr can give a mild dose to relieve you from having to worry about it. It is disconcerting. My cardio shape is not as good now, but I still finished pretty good in a 5 K. I'm aiming for a 10 K by next year.
Do you have portal valve problems? Have you had a endo or dopplar?
In it to win it!
Karen :)
1856046 tn?1330240845
I tend to get PVC's (premature ventricular contractions) that when you feel your pulse, it seems as though your heart is skipping a beat.

When I first got them, I thought my heart was going to stop completely and then I would talk myself into a panic attack. (tried once to give myself CPR haha)

If I went to ER, they would never occur during an EKG, except for the last time they showed up. The ER doctor said he got them too (usually from working long hours and caffeine) and that they are harmless if they are infrequent. If you look them up, you will see this and once I knew I wasn't dying, the panic attacks mostly stopped.

http://www.mayoclinic.com/health/premature-ventricular-contractions/DS00949

Because I take a beta-blocker (80-mg propranolol BID (twice a day)), because I have esophageal varices, I rarely get them now and when I do, I don't stress and find breathing exercises and bio-feedback help immensly.

Please note that this is only MY experience and you may have something completely different and you should get it checked out to be sure!

Peace Out,
Chris
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.
Trying to lose weight? Grab a snack that works with your diet, not against it. Check out these delicious, slimming foods.
Trying to lose weight? Grab a snack that works with your diet, not against it. Check out these delicious, slimming foods.
How eating more salt may actually save your life.